Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 113, NWS Flagstaff, AZ

July 30, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2022, 12:04 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 12:04 PM MST (19:04 UTC)
Expired
Jul 30, 2022, 3:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WGUS55 KFGZ 301904
FFWFGZ
AZC005-302215-
/O.NEW.KFGZ.FF.W.0113.220730T1904Z-220730T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1204 PM MST Sat Jul 30 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Pipeline Fire scar in...
  Coconino County in north central Arizona...

* Until 315 PM MST.

* At 1204 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Pipeline Fire scar. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Pipeline
           Fire scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Pipeline Fire scar.

* Some locations that will experience flash flooding include...
  Flagstaff, Hutchison Acres, Doney Park and Little Elden Spring 
  Horse Camp.

This includes the following highways...
	U.S. Highway 89 between mile markers 423 and 424.

This includes the following creeks, washes and rivers...
  Schultz Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Immediately move out of and away from creeks and washes in the 
Pipeline Fire scar. Flash flooding is occurring or imminent. Turn 
Around, Don't Drown if you encounter flood waters while driving.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3533 11164 3531 11159 3530 11154 3531 11150
      3526 11150 3527 11161 3528 11163 3529 11163
      3532 11166

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Meola
1 follow-up statement
467 
WGUS75 KFGZ 302208
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
308 PM MST Sat Jul 30 2022

AZC005-302218-
/O.EXP.KFGZ.FF.W.0113.000000T0000Z-220730T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
308 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING FOR THE PIPELINE FIRE SCAR BURN SCAR WILL 
EXPIRE AT 315 PM MST THIS AFTERNOON FOR COCONINO COUNTY...

The heavy rain has ended and flood water were receding. Please 
continue to heed remaining any closures.

A Flood Watch remains in effect until 500 AM MST Sunday for northern 
Arizona.

LAT...LON 3533 11164 3531 11159 3530 11154 3531 11150
      3526 11150 3527 11161 3528 11163 3529 11163
      3532 11166

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:06 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 30, 10:06 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1006 AM MST Sat Jul 30 2022

.SYNOPSIS...An active monsoon pattern will continue through the
weekend with scattered to widespread showers and thunderstorms
expected. Beginning next week, a slight downward trend in
thunderstorm coverage is expected. Flash flooding will remain the
main threat.

&&

.UPDATE...Showers and some isolated thunderstorms are already
moving through portions of the region. Expect coverage to increase
we head into the afternoon. Heavy rainfall is a big threat this
afternoon and in areas where we have seen less cloud cover this
morning, storms may be a bit stronger and bring some gusty winds and
hail. Stay weather aware today as storms may develop rather
quickly. Updated PoPs but other than that the forecast looks to
be on track.

&&

.PREV DISCUSSION /235 AM MST/...Isolated showers and thunderstorms
are more limited this morning than the past few days. In any case,
be careful with your morning commute as stronger storms, combined
with already overburdened soils, can lead to flooding in a flash!

High Precipitable Water content continues across northern Arizona
with values around 1". This is due to the placement of high
pressure currently residing over the Pacific Northwest allowing
for moisture to advect across our region from the Gulf of
California. This will continue the Flash Flood threat especially
with the flooding we have seen thus far creating saturated soils
that are unable to absorb additional rainfall. The Flash Flood
Watch has been extended through early Sunday morning for all of
northern Arizona. Avoid slot canyons and swimming holes, have a
way to get to higher ground and have more than one way to receive
warnings. Turn around, don't drown!

Beginning Sunday, the high looks to shift to our north and sets up
over the Four Corners region before moving into the Plains on
Monday. This should tamper down some of the moisture propagating
into the region with some chances that we might return to a more
normal looking monsoon - clear at night and in the morning with
thunderstorm activity in the late morning to early evening.
However, since models are showing differing solutions related to
the position of that high, we will have to see if the high
moisture content, and the flooding, will continue. For the end of
next week, some models are showing a return to a wetter pattern.

&&

AVIATION...For the 18Z TAF package...Scattered to
numerous showers and thunderstorms through 02Z then decreasing.
Otherwise, mainly VFR conditions expected with light winds. Gusty,
erratic winds and MVFR or lower conditions possible in and near
thunderstorms. Aviation discussion not updated for TAF amendments.

&&

FIRE WEATHER...Scattered to numerous storms Saturday and Sunday
with flash flooding the main threat. Light winds, seasonally cool
temperatures, and humid both days with gusty, erratic winds in and
near storms.

Monday through Wednesday...Daily showers and thunderstorms will
continue with flash flooding as the main threat.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ004>018-037>040-104>118-
137>140.

&&

PUBLIC...Meola/Kobold
AVIATION...MAS
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 30, 6:30 AM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 AM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      2 NNW DOWNTOWN FLAGSTAF 35.22N 111.66W
07/29/2022                   COCONINO           AZ   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            NNW DOWNTOWN FLAGSTAFF. CORRECTS PREVIOUS
            FLASH FLOOD REPORT FROM 2 NNW DOWNTOWN
            FLAGSTAFF. STEVANNA WAY NEIGHBORHOOD
            FLOODED, VIDEOS FROM PUBLIC AND MEDIA ON
            TWITTER.

&&
Local storm report, Jul 30, 6:35 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
635 AM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      1 N DOWNTOWN FLAGSTAFF  35.22N 111.65W
07/29/2022                   COCONINO           AZ   COUNTY OFFICIAL

            COCONINO ESTATES FLOODED AS REPORTED BY
            COUNTY IN EMAIL.

&&
Local storm report, Jul 30, 6:36 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
636 AM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      2 NNW DOWNTOWN FLAGSTAF 35.22N 111.66W
07/29/2022                   COCONINO           AZ   PUBLIC

            STEVANNA WAY NEIGHBORHOOD FLOODED, VIDEOS
            FROM PUBLIC AND MEDIA ON TWITTER.

&&
Local storm report, Jul 30, 6:37 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
637 AM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      1 N DOWNTOWN FLAGSTAFF  35.22N 111.65W
07/29/2022                   COCONINO           AZ   COUNTY OFFICIAL

            COCONINO ESTATES FLOODED AS REPORTED BY
            COUNTY IN EMAIL.

&&
Special weather statement, Jul 30, 9:50 AM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
950 AM MST Sat Jul 30 2022

AZZ008-037-301715-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
950 AM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Yavapai County
through 1015 AM MST...

At 950 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Childs Power Plant, or 14 miles south of Camp Verde.
This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3437 11175 3434 11188 3448 11196 3452 11178
TIME...MOT...LOC 1650Z 172DEG 3KT 3439 11184

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 30, 11:49 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1149 AM MST Sat Jul 30 2022

AZZ008-037-301930-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1149 AM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Yavapai County
through 1230 PM MST...

At 1149 AM MST, Doppler radar was tracking a strong thunderstorm near
Wagoner, or 17 miles northeast of Wickenburg. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wagoner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11250 3409 11263 3424 11266 3423 11249
TIME...MOT...LOC 1849Z 190DEG 2KT 3416 11256

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Meola

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:34 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo2 hr
Jul 29, 5:43 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 6:27 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 7:52 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr
Jul 29, 10:24 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino7 hr
Jul 30, 9:50 AM MSTSpecial Weather StatementFGZ25 min
Jul 30, 10:33 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 30, 11:00 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 30, 11:37 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 30, 11:49 AM MSTSpecial Weather StatementFGZYavapai41 min
Jul 30, 12:17 PM MSTSpecial Weather StatementFGZYavapai28 min
Jul 30, 12:20 PM MSTSpecial Weather StatementFGZYavapai25 min
Jul 30, 12:55 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 30, 1:24 PM MSTSpecial Weather StatementFGZNavajo51 min
Jul 30, 2:36 PM MSTFlash Flood Warning Considerable damage threatFGZGila3 hr
Jul 30, 2:43 PM MSTSpecial Weather StatementFGZApache47 min
Jul 30, 3:15 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.